Winter Storm, Fillmore
- When
- December 20, 12:00 PM CST to 9:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
A narrow, but intense band of heavy snowfall affected part of southeast Minnesota. Several reports of 6 inch accumulations came from weather observers generally along a line from Spring Valley (Fillmore County) to La Crescent (Houston County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A narrow, but intense band of heavy snowfall affected part of southeast Minnesota. Several reports of 6 inch accumulations came from weather observers generally along a line from Spring Valley (Fillmore County) to La Crescent (Houston County). The highest amounts reported were 6.5 inches near Spring Valley and 6.3 inches near La Crescent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 20, 11:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CST MON DEC 20 2004
.UPDATE...HEADLINES WILL BE EXPANDED THIS AFTERNOON AND THIS
EVENING. SIGNIFICANT DYNAMICS ARE TAKING SHAPE AS THE PREVIOUS SHIFT
HAD ASSESSED. STRONG SHORTWAVE TROUGH VISIBLE ON THE GOES WATER
VAPOR IMAGERY OVER KFSD MOVING EAST. THIS IS RIGHT IN THE
POLEWARD SIDE SHEAR ZONE ON THE NOSE OF A STRONG UPPER
LEVEL JET OVER NEB. RADAR ECHOES CONTINUE TO EXPAND AND SHIFT EAST.
STRONG MID-LEVEL FRONTOGENESIS IN CONJUCTION WITH DENDRITIC GROWTH
REGION NEAR -15C AND SOME NEGATIVE EPV /OVER THE SOUTHERN HALF OF THE
FORECAST AREA/ MOVING INTO ENTIRE FORECAST AREA WILL WARRANT EXPANDED
HEADLINES FOR THIS AFTERNOON AND EVENING.
EVENT SHOULD MAINLY BE AN AFTERNOON TO MIDNIGHT EVENT. SEE DETAILS
BELOW FOR HEADLINES.
WARNING...WI...CLARK/JACKSON/TREMP/LA CROSSE/MONROE/
JUNEAU/ADAMS/VERNON...UNTIL 6AM.
ADVISORY...ALL OTHERS EXCEPT FAYETTE/CLAYTON/GRANT. MN/IA UNTIL
MIDNIGHT...WI UNTIL 6AM.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
.WI...WINTER STORM WARNING...THROUGH 6AM TUESDAY.
WIZ033-034-041>044-053.
WINTER WEATHER ADVISORY...THROUGH 6AM TUESDAY.
WIZ017-029-032-054-055.
.MN...WINTER WEATHER ADVISORY...THROUGH MIDNIGHT.
MNZ079-086>088-094>096.
.IA...WINTER WEATHER ADVISORY...THROUGH MIDNIGHT.
IAZ008>011-018-019.
BAUMGARDT/SWERMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 445 AM CST MON DEC 20 2004 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-211100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 445 AM CST MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA... AND WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLIPPER SYSTEM WILL SPIN ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY...EXITING TO THE EAST ON TUESDAY. WARM AIR IN THE LOW LAYERS OF THE ATMOSPHERE...AHEAD OF THE HEART OF THE SYSTEM...WILL HELP PRODUCE BANDS OF SNOW ACROSS PARTS OF MINNESOTA AND WISCONSIN TODAY INTO TONIGHT. ACCUMULATING SNOWS WILL RESULT...WITH SEVERAL INCHES LIKELY. THE BETTER SNOW CHANCES WILL LIE NORTH OF THE NEILLSVILLE AREA THIS MORNING...THEN ALONG AND NORTH OF AN AUSTIN TO MAUSTON LINE THIS AFTERNOON AND EVENING. ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE BY LATE THIS EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS TODAY AND EARLY TONIGHT AS A RESULT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ053>055-061-211100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-VERNON-WINNESHIEK- 445 AM CST MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLIPPER SYSTEM WILL SPIN ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY...EXITING TO THE EAST ON TUESDAY. WARM AIR IN THE LOW LAYERS OF THE ATMOSPHERE...AHEAD OF THE HEART OF THE SYSTEM...WILL HELP PRODUCE BANDS OF PRECIPITATION ACROSS MINNESOTA...WISCONSIN...AND NORTHEAST IOWA TODAY INTO TONIGHT. THE PRECIPITATION WILL FALL MAINLY AS SNOW OVER MINNESOTA AND WISCONSIN...WITH SEVERAL INCHES OF ACCUMULATION IN SOME OF THOSE LOCATIONS. ACROSS NORTHEAST IOWA... MAINLY WEST OF A DECORAH TO WEST UNION LINE...THE WARM LOW LEVEL AIR COULD BRING A WINTERY MIX OF PRECIPITATION THIS MORNING. SLEET AND SNOW WILL BE POSSIBLE IN THIS AREA. BY THE AFTERNOON...ALL THE PRECIPITATION SHOULD FALL AS SNOW...WITH A COUPLE INCHES OF ACCUMULATION POSSIBLE BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428234, 5428235.